Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 2, NWS Marquette, MI

March 27, 1998Marquette County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Mar 27, 1998, 10:51 AM EST for Marquette County, Michigan. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 27, 1998, 10:51 AM EST (15:51 UTC)
Expired
Mar 27, 1998, 11:40 AM EST
In force
49 min
Issued by
NWS Marquette, MI
Area
Whole counties

County Marquette County, MI

The radar

The Marquette radar (KMQT), 15 km from the middle of the area, began a volume at 15:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 11:08 AM ESTHail 0.75Republic, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 3.9 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1998-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1998-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

470 
WUUS1 KMQT 271554 RRA
SVRMQT
MIC103-271640-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
1051 AM EST FRI MAR 27 1998

* SEVERE THUNDERSTORM WARNING FOR
  MARQUETTE COUNTY - NORTH CENTRAL UPPER MICHIGAN

* UNTIL 1140 AM EST
 
* SOME LOCATIONS AFFECTED
  REPUBLIC
  WITCH LAKE
  NATIONAL MINE
  PALMER

* AT 1050 AM EST DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10
  MILES SOUTHWEST OF REPUBLIC. THE STORM WAS MOVING EAST NORTHEAST
  AT 50 MPH. LARGE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE
  LIKELY WITH THIS STORM.

* THE STORM WILL BE NEAR REPUBLIC BY 1100 AM AND NATIONAL MINE BY
  1110 AM EST.

STAY INDOORS AND AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...
SEEK SHELTER IN A STRONG BUILDING.


KFM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 11:10 PM EST, 11 hours 41 minutes earlier.

Area forecast discussion, Mar 26, 11:10 PM EST, 11 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MARQUETTE MI
1110 PM EST THU MAR 26 1998

A FEW -SHRA MOVING RAPIDLY ACROSS THE WESTERN ZONES.  -SHRA ARE
DIMINISHING WITH TIME ACCORDING TO KMQT 88D.  CORRESPONDING TOPS ON
10.7 MICRON ARE WARMING WITH TIME.  SOME CONVECTION EVIDENT SOUTH OF
THE TWIN CITIES WHERE SOME SUN HAS ADDED INSTABILITY.  EXPECT THIS AREA
TO MOVE TOWARD THE SOUTH AND EASTERN ZONES LATER THIS AFTERNOON.
ENOUGH INSTABILITY ALONG WITH STRONG DIFFERENTIAL DIVERGENCE WILL
PROVIDE ENVIRONMENT FOR SCT -TSRA IN THIS AREA.  A CLAP OF THUNDER IS
MORE REMOTE FURTHER NORTH AND WEST WHERE CLOUDS ARE EXPECTED TO BE
MORE PERSISTENT, RESULTING IN A MORE STABLE AIR MASS. GRID DATA
IS SPARSE SO DETAILED INFORMATION HARD TO ATTAIN.

WILL LET FOG ADVISORY EXPIRE.  FOG HAS THINNED OVER MUCH OF THE U.P.
ONLY SMALL DENSE PATCHES REMAIN. WILL HANDLE THESE REMAINING PATCHES
WITH NOWS AND ZONES.

KFM

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.